We were back in Birmingham for the second dose of the new chemo this past Friday, 7/29.
The chemo dose was double from the first dose last week. This round, while still given slowly, was given at a rate that was doubled as well. Last week the rate was 12.5 ml/hour and increased by 12.5 ml every 30 minutes until a maximum rate of 100 ml/hour was reached. This week, the rate was 25 ml/hour and increased by 25 ml every 30 minutes until the maximum rate of 100 ml/hour was reached.
The rates per hour are done this slowly in order to help keep any kind of reaction to this chemo from happening. Recall that last week, Nick had no reaction at all.
I was nervous going into this round of chemo since everything was doubled.
Nick handled the increases to his maximum rate very well. He even handled the first hour at the full maximum rate very well. It was into the second hour of receiving the chemo at the maximum rate that things began to get “interesting”.
At this point, Nick was into the 4th total hour of receiving the chemo, but it was only the 2nd hour of running full force.
Nick began to have a reaction.
The oncologist and the nurses said it was a mild one, but from my point of view...I really don’t want to see anything worse. This was enough.
What did the reaction look like? Well, it started with Nick sweating. Then his blood pressure got really high. His pulse rate got really high. He also started running a fever. His breathing became rapid too. He also went white as a sheet.
The nurse immediately stopped the medicine and began the process of stabilizing Nick. The oncologist came right over and began checking Nick over. Another big dose of IV steroids was given. Nick had already had some as a pre-chemo dose, along with 50 mg of IV Benadryl and 500 mg of Tylenol. Each of these medicines are given before the chemo is started to help prevent a reaction.
Nick recovered very quickly just with the chemo being stopped. Once the extra steroids were given, the chemo had to be started back.
I’m not going to lie...I did not want them to start it back. I was scared. Kacie was crying and scared. I was trying to calm her down, keep an eye on Nick, stay out of the way, and NOT let them see how scared I was. I did not want to start this chemo back up again...
We did though. The chemo can’t work if it isn’t given a chance. The nurse explained to me that while the reaction looked scary, it really wasn’t that serious. It was actually a mild reaction and since Nick had been given more steroids, it should be okay for us to keep going with the chemo.
So...I took a deep breath and gave my consent.
Nick did pretty well for about an hour. Then his blood pressure and heart rate started bouncing around again. This continued until a little after 5:00, when Nick’s blood pressure reached the highest for the day. The nurse called the doctor to come in. He decided that Nick had been through enough and had gotten most of the chemo. We could stop.
Nick had been receiving this chemo for a little more than 7 hours at this point.
We were allowed to be discharged to come home. Nick’s vital signs were still on the high side, but getting progressively better the longer the chemo was turned off. We did have to come home with some additional high dose steroids and some more Benadryl before bedtime. By the time the day was finished, Nick had been given about 350 mg of steroids and about 87.5 mg of Benadryl. That’s a whole bunch of medication folks!!!
The doctor finally decided on Nick’s treatment schedule. We go back on Wednesday, August 10 for the “old” chemo and IVIG. Then we return on Friday, August 12 for the “new” chemo. We return again on Friday, August 19 for another dose of the “new” chemo.
So far there isn’t any news about the bone marrow testing. I’ll let you know when I know something.
The doctor probably won’t do any CT scans until September, unless Nick begins to show signs of the cancer getting worse.
Pray as the Lord leads.
I’m more stressed than I have been in a very long time. This is very hard on all of us. Nick is taking it in stride, as is his way. Kacie is very worried about her brother. I’m trying to hold it all together, but I’m tired mentally, physically, and emotionally. I’m having some issues with the similarities of what Nick is going through to what Keith went through before he died. Please pray that I can get my head straightened out.
Trying to remember that we remain...
In His Grip,